Advertisement

FDA warns of increased risk of leg, foot amputations with canagliflozin

Share This Page
 
FDA warned Tuesday that, based on new data from two large clinical trials, the type 2 diabetes medication canagliflozin (Invokana, Invokamet—Janssen) is associated with an increased risk of leg and foot amputations.

FDA warned Tuesday that, based on new data from two large clinical trials, the type 2 diabetes medication canagliflozin (Invokana, Invokamet—Janssen) is associated with an increased risk of leg and foot amputations. The agency is requiring that new warnings, including a boxed warning, be added to the canagliflozin drug labels to describe the risk. According to final results from the CANVAS and CANVAS-R trials, leg and foot amputations occurred about twice as often in patients taking canagliflozin compared with patients taking placebo. Most commonly seen were amputations of the toe and middle of the foot; but amputations involving the leg, below and above the knee, also occurred. Before prescribing canagliflozin, FDA advises health care professionals to consider factors that may predispose patients to the need for amputations, including a history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers. Patients taking canagliflozin should be monitored for signs and symptoms of those conditions, and the drug should be discontinued if such complications occur. Additional information is available in FDA's Drug Safety Communication.

Ad Position: 
Bottom Center Aligned
https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm558605.htm

Advertisement

Related Content

block-views-related-content-block